How to Stop Bloating After Breast Augmentation?

Hello! I am 2 days post op, and I am feeling great! I haven gotten much pain at all, but the one thing that is bothering me is my bloated belly. It looks pregnant! Is there anything I could do to help it get back to normal? Also, is this something i should be concerned about?? I attached a before and after photo.

Doctor Answers 9

Bloating after breast augmentation

Great question. This is something that I have seen with so many of my patients that I have made a point to discuss it with all of them in my pre-op visit. To be honest, I am not certain what causes this phenomenon that I see with breast augmentation more than any other surgery. I don't think that it is the pain medications decreasing the bowel activity and causing constipation, because it doesn't happen with face lift patients or arm lifts or other non-abdominal surgery. I see it with breast augmentation all the time though, especially thin and fit patients. Regardless of the cause, you don't need to do anything to make it go away. It seems to peak at around day 2-3 after surgery and then goes away sometime between 1-3 weeks post op. I wish you could see some time lapse photos of some of my patients that proves that it happens to a lot of people and it always goes away. No need to worry. You will look thin again soon. 


Raleigh-Durham Plastic Surgeon
4.8 out of 5 stars 80 reviews

Abdominal swelling after breast augmentation

Thank you for your question. Abdominal swelling is normal after breast augmentation. Swelling follows gravity and thus your abdomen (and sometimes the thighs) will experience more swelling and add confusion to the post-op period. You may even notice that you've added many pounds on the scale that cannot be explained solely by the addition of implants. You should notice a decrease in the abdominal swelling with each week that passes by.

Bloating after breast implant

Most patients gain weight after surgery from fluid that we give your during surgery.  Your body will slowly get rid of fluid for the next two-three weeks.  In addition, your body (including intestines) move slower due to anesthetics, stress, and medication.  If you are taking narcotic pain medication, stool softener will help.  However, with time, the bloating will go away.

Bloating after breast augmentation probably due to narcotics.

Pain medication containing narcotics is notorious for decreasing bowel motility which can lead to bloating.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.9 out of 5 stars 32 reviews

Abdominal bloating after an breast augmentation

It is possible that your bloating could be  from different sources:

  1. Hormonally based
  2. Possible constipation due to the pain medication

In either event it will get better over time

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 16 reviews

How to Stop Bloating After Breast Augmentation?

Not quite enough info to go with here. The most common cause of bloating is the decreased intestinal function associated with narcotic pain meds, given during and after surgery. Switching to tylenol when you can is the best remedy. Stool softeners and laxatives may also help.

All the best. 

Bloating post breast augmentation

Thanks for your question and picture.  Congratulations on your procedure!  It's great that you haven't had too much pain.  I imagine by now, some of your bloating is already resolving.  It is most likely nothing significant and will pass with time.  If it persists beyond a week, you should call your surgeon.  Good luck with the rest of your recovery!

Naveen Setty, MD
Dallas Plastic Surgeon
5.0 out of 5 stars 62 reviews

Bloating after surgery

Bloating after any surgery, breast augmentation or something else, is most likely due to the pain medication which slows down your GI tract motility.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Bloating post op augmentation

By now, you're almost a week out from surgery.  Hopefully you have seen your surgeon or will see him/her shortly for recommendations.  Bloating can happen from fluid retention, constipation/ileus, and narcotics... make sure you are doing everything you can to keep your bowels working normally.

Curtis Wong, MD
Redding Plastic Surgeon
4.8 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.